High Wind, Cass
- When
- March 10, 1:10 PM CST to 3:30 PM CST
- Where
- Cass forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
A shortwave trough ejected off a western United States longwave trough, progressing across the northern Rockies. Lee cyclogenesis resulted in a surface low that moved across the central plains and towards northwest Iowa through the afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave trough ejected off a western United States longwave trough, progressing across the northern Rockies. Lee cyclogenesis resulted in a surface low that moved across the central plains and towards northwest Iowa through the afternoon. A pronounced dry slot allowed for deep mixing and gusty winds to develop across portions of southwest Iowa through the afternoon. Sites across the area reported gusts of 50 to 60 mph and many had sustained winds between 35 to 40 mph for several hours. Increasing convergence across southern Iowa in the early evening hours aided thunderstorms development with a handful of hail reports ranging from penny to quarter sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 10, 11:41 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1141 AM CST Wed Mar 10 2021 ...Updated Details on Severe Threat This Afternoon and Evening... .UPDATE... Issued at 1141 AM CST Wed Mar 10 2021 Short-wave trough and deepening surface cyclone continue to move northeast, currently located over eastern Nebraska. Pre-frontal surface troughing extends from northwest Iowa into southern and southeastern Minnesota as of 1715z. As was noted overnight by GOES- 16 visible satellite imagery, a prominent dry slot has been moving through over the warm-sector of the cyclone. Visible satellite imagery shows mostly clear skies for southwest Iowa, with cloud cover diminishing across central and northern Iowa. With this clearing, insolation will allow the convective boundary layer to destabilize ahead of the convergent boundary in an area of stronger convergence. At 1715z, SPC mesoanalysis depicts a bullseye of SBCAPE of 1000 J/kg in west-central Iowa, with 500-750 J/kg expanding toward the northeast within the pre-frontal surface troughing region. With insolation and the continued push of rich theta-e air, expect SBCAPE values continue to rise and spread eastward over the next few hours ahead of the convergence. 14z-15z runs of the HRRR favor SBCAPE values reaching as high as 1500-1750 J/kg over the next few hours, and this trend seems reasonable. This is higher than what the HREF mean had been depicting over the past 24 hours. Dewpoints have also been steadily rising from the mid 40s into the mid and upper 50s. There was some concern earlier that robust mixing with the gusty winds may create too dry of an environment, but as the convective boundary layer evolved this afternoon moisture does not appear to be in short supply. The vertical wind shear environment remains strong, this was never in question as is typical with early spring convective developments. 0-6 km bulk shear ahead of the convergent boundary is 50-60 kts. RAP and HRRR analysis indicate 0-1 km SRH for right moving supercells to be in excess of 200 m^2/s^2 ahead of the boundary, and 0-500m SRH around 100 m^2/s^2. Given this environment, all severe threat types are possible this afternoon and early evening, from hail, damaging winds, and a tornado or two could spin up in this environment. As for timing of initiation and eventual evolution, this is still a bit hard to pinpoint at the current moment. Recent runs of the HRRR have initial development in the far northwestern portion of the forecast area between 18-19z, but quickly move these storms into southern Minnesota. If updrafts do go at this time, the environment is there to help get them spinning and could produce hail and maybe a brief spin up. The window though for this happen in areas such as Emmet, Palo Alto, and Kossuth Counties will be narrow. Later this afternoon then, convergence increases across central Iowa along much of the Interstate 35 corridor. Recent runs of the HRRR over the last couple of hours have pulled initiation further north and west, and about an hour earlier to around 23z. With the instability that has developed in the strong shear environment, a couple of discrete supercell thunderstorms are possible in central and east-central Iowa this afternoon into the early evening. Again, all severe threats are possible close to the initiation time of thunderstorms. But, deep layer shear by early evening begins to align more parallel to the convergent boundary, and as noted in most of the CAMs since 12z develops more into a broken squall-line. As this evolves into a squall-line, the hail and tornado threat will decrease, but still could result in severe wind gusts through the evening in east- central Iowa, and perhaps southeast Iowa. The 1630z SWODY1 from SPC highlights this with the expansion of the slight risk. With strong flow, these storms and the eventual linear system will move rather swiftly, in excess of 50 kts. Over the next few hours, will continue to monitor the moisture transport, the surface wind field, and the instability. The areas of interest in the middle of the afternoon will be the far northwest Iowa, and then late afternoon early evening for central and east-central Iowa. && .DISCUSSION.../Today through Tuesday/ Issued at 442 AM CST Wed Mar 10 2021 A broad area of elevated unorganized convection is currently lifting northeast across a large portion of Iowa early this morning. This convection is in advance of a vigorous upper level short wave moving across Ern Wyoming and wrn South Dakota and Nebraska with its attendant deepening surface low pressure lifting northeast into south central Nebraska. The surface low will continue to lift northeast while slowly deepening today and reach northwest Iowa by the afternoon. These type of strong systems tend to drift further northwest than previous forecasts and trends are suggesting this system is doing the same and will discuss the impacts of this below. A few notes this morning. A pronounced dry slot is evident on water vapor imagery extending north into south central Nebraska or just east/northeast of the surface low. Stratus extends eastward of the low and generally in vicinity of Interstate 80 through much of Iowa and Illinois. Additional clouds extend south all the way to the Gulf Coast and where the mid-level Pacific stream and the Gulf Moisture are overlapping. Expected a much larger stratus shield to be in play when doing the forecast 24 hrs ago. In addition, the pre-frontal trough/dry line look much more established and will play a big role in the central Iowa weather by this afternoon. Temperatures today- Overall, expect the morning elevated convection to end from south to north by mid to late morning. A few peaks of sunshine are likely over the southwest half of the area that will lead to highs pushing back into the low 70s there with 60s elsewhere. These temperatures will be near record high temperatures once again. Thunderstorm Potential Today- The primary area of concern is thunderstorm potential just east/northeast of the surface low as better instability now appears evident. This area will have a narrow corridor of back winds and low LCLs along with 0-3 km CAPE near 150 J/kg. Surface based CAPE values of 500-1000 J/kg will be sufficient in a high shear environment for a few low topped supercells to develop and carry an attendant isolated tornado threat. Bunker's right mover supercell motion is 45 to 55 kts so they will be moving quickly. The real question is will this threat now push to the northwest of the forecast area and more into far northwest Iowa and south central Minnesota? At this time, it appears this threat is from Emmetsburg to Algona and northwest. A narrow line of storms is expected to develop near the pre-frontal trough/dry line late this afternoon and evening. Small hail and gusty winds may occur with those storms. Wind Today- Gusty southerly winds will occur over central Iowa today with gusts over 35 mph common much of the day. The biggest concern with wind is the deep mixing and very strong mixed layer winds once the pre-frontal trough/dry line passes through. Numerous short term guidance solutions have 50 to 55 kts in the mixed layer over southwest Iowa. Gusts over 50 mph will be possible this afternoon, mainly west of Interstate 35 and south of Highway 20 then lifting into north central Iowa later in the afternoon and evening. A wind gust to 58 mph could occur. At this time, decided to handle the wind with an advisory for the entire area. The wind won't be quite as strong over the southeast and may not reach criteria but this matches well with neighboring office advisories. Once the thunderstorms over the east end this evening, much of the night will remain dry except for a few showers possible over far southern Iowa late. Thursday and Friday will be cooler with highs in the 40s and 50s. Precipitation chances will return to far southern Iowa by Friday night and into Saturday as a large upper low begins to eject our of the southwest CONUS. This system will bring a broad area of precipitation to Iowa Sunday into Sunday night. The amount of cold air associated with the system still is not certain but it appears that parts of Iowa may be cold enough for accumulating snowfall and if snow does occur, it could be several inches. Did not spend a lot of time on this period tonight due to the current forecast challenges for today but initial thoughts are high temperatures for Sunday are too warm yet which is leading to more rain mention over snow in some areas. Full attention will go to this period after today. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1108 AM CST Wed Mar 10 2021 Dry air has been clearing the earlier cloud cover away. Mixing has allowed wind gusts to increase this afternoon. Cold front is approaching behind the low pressure system, thus the gusty winds will be changing with direction from southwesterly to northwesterly over the next 10-12 hours. Thunderstorm development is likely later this afternoon and into the evening. Wind gusts will remain strong for quite some time. Conditions will improve by late Thursday morning. && .FIRE WEATHER... Issued at 442 AM CST Wed Mar 10 2021 Gusty winds are expected much of today with gusts approaching 40 mph at times. Even stronger winds will reach areas west of Interstate 35 as a boundary moves through the area with gusts near 50 mph. This boundary will bring drier dew points as well and will drop relative humidity values into the 20s over southwest Iowa. For this reason, a Red Flag Warning has been issued for that portion of the state. Elevated fire danger will exist elsewhere despite morning light rain as gusty south winds will dry fuels quickly. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CST this evening for IAZ033>039-044>050- 057>062-070>075-081>086-092>097. Red Flag Warning until 6 PM CST this evening for IAZ057-058-070- 071-081-092. Wind Advisory from 3 PM this afternoon to midnight CST tonight for IAZ004>007-015>017-023>028. && UPDATE...Krull DISCUSSION...Donavon AVIATION...Krull FIRE WEATHER...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 422 AM CST Wed Mar 10 2021 IAZ004>007-015>017-023>028-033>039-044>050-059>062-072>075- 082>086-093>097-111030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold- Decatur-Wayne-Appanoose-Davis- 422 AM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area. Please visit weather.gov/desmoines for more details. Non-severe thunderstorms will move through central Iowa this morning. Additional storms are forecast this afternoon and could become severe with the highest potential over north central Iowa. If severe weather does occur, it will be in the form of a one or two tornadoes, damaging wind gusts, or small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wintry weather may return later this weekend into early next week to parts of Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. IAZ057-058-070-071-081-092-111030- Audubon-Guthrie-Cass-Adair-Adams-Taylor- 422 AM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory and a Red Flag Warning are in effect for the area. Please visit weather.gov/desmoines for more details. Non-severe thunderstorms will move through central Iowa this morning. Additional storms are possible this afternoon over south central Iowa and a few could become strong. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wintry weather may return later this weekend into early next week to parts of Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. Ansorge
The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
3 high wind, 3 hail. Local standard time, as filed.
Combined 40 mph sustained and periodic 56 mph gusts.
Reports from a trained spotter and the public of quarter sized hail.
Public report via mping of penny sized hail.
A trained spotter reported nickle sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951132, 951130, 951131, 947821, 948190, 947822.